Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Feb 24, 2007, 1:03 PM CST for Ottawa County, Kansas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2007, 1:03 PM CST (19:03 UTC)
- Expired
- Feb 24, 2007, 1:16 PM CST
- In force
- 13 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 11:15 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 396 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 241903 SVRTOP KSC143-241945- /O.NEW.KTOP.SV.W.0002.070224T1903Z-070224T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 103 PM CST SAT FEB 24 2007 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 145 PM CST * AT 100 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL 14 MILES SOUTHEAST OF BENNINGTON...OR ABOUT 10 MILES WEST OF ABILENE...MOVING NORTH NORTHWEST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... NILES... BENNINGTON... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3896 9760 3895 9737 3930 9742 3931 9776 $$
2 follow-up statements
000 WWUS53 KTOP 241912 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 111 PM CST SAT FEB 24 2007 KSC143-241945- /O.CON.KTOP.SV.W.0002.000000T0000Z-070224T1945Z/ OTTAWA- 111 PM CST SAT FEB 24 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CST FOR EASTERN OTTAWA COUNTY... AT 109 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM NEAR NILES...OR ABOUT 13 MILES WEST OF ABILENE...MOVING NORTH NORTHWEST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... NILES AND MAINLY RURAL AREAS OF EASTERN OTTAWA COUNTY. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3895 9755 3895 9737 3926 9743 3924 9773 $$
000 WWUS53 KTOP 241916 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 116 PM CST SAT FEB 24 2007 KSC143-241926- /O.CAN.KTOP.SV.W.0002.000000T0000Z-070224T1945Z/ OTTAWA- 116 PM CST SAT FEB 24 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTTAWA COUNTY HAS BEEN CANCELLED... AT 116 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD RAPIDLY WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATED THAT BRIEF HEAVY RAIN...PEA SIZE HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES NORTH ACROSS EASTERN OTTAWA COUNTY. A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3896 9760 3895 9737 3930 9742 3931 9776 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:33 AM CST, 9 hours 30 minutes earlier.
Area forecast discussion, Feb 24, 3:33 AM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 333 AM CST SAT FEB 24 2007 .DISCUSSION... FORECAST PROBLEMS CENTER AROUND THE EVOLVING STORM SYSTEM. 09Z WATER VAPOR IMAGERY SHOWED THE LONGWAVE TROUGH BEGINNING TO CLOSE OFF OVER SOUTHERN CO AND NORTHERN NM. MEANWHILE SFC OBS SHOWED AN AXIS OF MOISTURE ACROSS CENTRAL KS WITH MID 50 DEWPOINTS NOSING INTO MEDICINE LODGE AND PRATT. THINK THAT AS THE UPPER LOW SWINGS OUT FROM NM...THUNDERSTORMS WILL REDEVELOP WITHIN THE MOISTURE AXIS AND MOVE INTO EASTERN KS THROUGH MID MORNING. AS THE DRY SLOT ROTATES UP INTO THE FORECAST AREA...MODELS INDICATE AROUND 500 J/KG OF CAPE DEVELOP AS THE COLD UPPER LOW MOVES OVERHEAD THIS AFTERNOON. SEVERE THUNDERSTORMS COULD DEVELOP WITHIN THE NARROW CORRIDOR OF HIGHER DEWPOINT AND INCREASED INSTABILITY. FORECAST SOUNDINGS SHOW LOW TOP SUPERCELLS ARE POSSIBLE. GIVEN THE AMOUNT OF VORTICITY WITHIN THE ATMOSPHERE...SOME ISOLATED TORNADOES COULD BE POSSIBLE. THE POSSIBILITY FOR TORNADOES SHOULD DECREASE QUICKLY WITH THE APPROACH OF SUNSET AS THE UPPER LOW MOVES EAST AND THE BOUNDARY LAYER BEGINS TO STABILIZE. OVERALL THE FORECAST HAS THIS WELL IN HAND AND ONLY MADE SOME TWEAKS TO THE POPS. DID RAISE MAX TEMPS ACROSS EAST CENTRAL ZONES TO AROUND 60 WHERE THERE SHOULD BE A LITTLE MORE INSOLATION AND MIXING WITHIN THE DRY SLOT. ALSO TWEAKED HIGHS DOWN ACROSS NORTH CENTRAL KS WERE RAIN AND CLOUDS COULD BE MORE PREVALENT. THE BIGGEST CONCERN WITH THE FORECAST IS WHETHER BLIZZARD CONDITIONS WILL OCCUR TONIGHT ON THE BACK SIDE OF THE SFC LOW. MODELS CONTINUE TO SHOW LOTS OF MOISTURE WRAPPING AROUND THE UPPER LOW. HOWEVER MID LEVEL FRONTOGENESIS AND FORCING WITHIN THE WRAP AROUND MOISTURE IS NOT AS STRONG. THERE DOES APPEAR TO BE A BRIEF PERIOD THIS EVENING FOR BANDING OF SNOW ACROSS NORTH CENTRAL KS WHERE 2 TO 3 INCHES OF SNOW IS POSSIBLE. AS FOR THE WINDS...THE 00Z GFS HAS SHOWN BETTER CONSISTENCY FROM ITS PAST RUNS...AND HAS A DEEP SFC LOW OF 982 MOVING FROM EASTERN KS INTO NORTHERN MO. THE 00Z UKMET SUPPORTS THE GFS SOLUTION WHICH INDICATES SUSTAINED WINDS OF 30KTS WITH GUSTS AROUND 40KTS ACROSS NORTH CENTRAL KS. WITH THE BETTER FORCING FOR SNOW ACROSS NORTH CENTRAL KS AND STRONG WINDS ANTICIPATED...DECIDED TO ISSUE A BLIZZARD WARNING FOR NORTH CENTRAL KS. THINK THERE WILL STILL BE SOME SNOW ACROSS NORTHEAST KS. BUT WITH THE FORCING SIGNAL WEAK...AM NOT SURE THERE WILL BE A LOT OF SNOW AND WINDS ARE LIKELY TO BE SLIGHTLY WEAKER IN CLOSER PROXIMITY TO THE SFC LOW. SO WILL ISSUE A SNOW AND BLOWING SNOW ADVISORY FOR PARTS OF NORTHEAST KS WITH NEAR BLIZZARD WORDING. ALL OF THE FORCING FOR SNOW LOOKS TO BE EAST OF THE AREA BY 12Z SUNDAY...BUT THE GFS AND NAM INSIST ON THERE BEING SOME LIGHT SNOW ACROSS THE FAR NORTHEAST CORNER. FOR COLLABORATION...HAVE INCREASED POPS ACROSS BROWN COUNTY FOR SUNDAY MORNING...BUT EXPECTED MOST OF THE PRECIP TO HAVE ENDED BY NOON. WINDY CONDITIONS WILL PERSIST THROUGH THE DAY SUNDAY WITH TEMPS HOLDING IN THE UPPER 30S DUE TO CLOUD COVER AND CAA. WINDS WILL DECREASE SUNDAY NIGHT AS THE PRESSURE GRADIENT FINALLY RELAXES. MODELS INDICATE A WEAK SHORTWAVE MOVING THROUGH THE NORTHWEST FLOW SUNDAY NIGHT AND MONDAY. MODELS HAVE SHOWN POOR CONTINUITY WITH THIS FEATURE...AND WITH NO TIME FOR MOISTURE TO RETURN...HAVE CONTINUED A DRY FORECAST. SUBSIDENCE TAKES OVER BY MONDAY NIGHT WITH MID LEVEL RIDGING AND A WARMING TREND PROGGED BY THE MODELS. FORECAST LOOKS PRETTY GOOD AND DID NOT MAKE ANY CHANGES BEYOND SUNDAY. && .TOP WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING FROM 6PM TONIGHT UNTIL 6AM SUNDAY FOR REPUBLIC... CLOUD...OTTAWA...CLAY AND WASHINGTON COUNTIES. SNOW AND BLOWING SNOW ADVISORY FROM 6PM TONIGHT UNTIL 6AM SUNDAY FOR DICKINSON...GEARY AND RILEY COUNTIES. SNOW AND BLOWING SNOW ADVISORY FROM 9PM TONIGHT UNTIL 9AM SUNDAY FOR MARSHALL...NEMAHA...BROWN...JACKSON AND POTTAWATOMIE COUNTIES. && WOLTERS
Hazardous weather outlook, Feb 24, 12:51 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1251 PM CST SAT FEB 24 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-251900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1251 PM CST SAT FEB 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON HOURS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST CENTRAL AND PARTS OF NORTHEAST KANSAS. ANY SEVERE THUNDERSTORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND A FEW ISOLATED TORNADOES. A TORNADO WATCH IS IN EFFECT UNTIL 600 PM...GENERALLY ALONG AND SOUTH OF A CONCORDIA...TO MANHATTAN...TO TOPEKA LINE. RAIN WILL CHANGE OVER TO SNOW TONIGHT. ADDITIONALLY WINDS WILL INCREASE FROM THE NORTHWEST INTO THE 20 TO 30 MPH RANGE WITH GUSTS UP TO 45 MPH POSSIBLE OVER NORTH CENTRAL KANSAS. THE STRONGER WINDS AND HEAVIER SNOW IS EXPECTED TO BE ACROSS NORTH CENTRAL KANSAS...AND A BLIZZARD WARNING HAS BEEN ISSUED FOR TONIGHT. SLIGHT WEAKER WINDS AND LIGHTER SNOW AMOUNTS ARE POSSIBLE ACROSS NORTHEAST KANSAS. THIS IS WHERE A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR TONIGHT. THE STRONG WINDS AND SNOW WILL COMBINE TO REDUCE VISIBILITIES TO NEAR ZERO AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Feb 24, 12:18 PM CST, 45 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1218 PM CST SAT FEB 24 2007 KSZ035-241830- DICKINSON- 1218 PM CST SAT FEB 24 2007 STRONG THUNDERSTORMS WILL MOVE NORTH AT 35 MPH ACROSS PORTIONS OF DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS MAY BE CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE HOPE...SOLOMON...ENTERPRISE AND ABILENE. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Feb 24, 12:46 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1246 PM CST SAT FEB 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HAIL 4 SW HOPE 38.65N 97.13W
02/24/2007 E0.75 INCH DICKINSON KS STORM CHASER
REPORT RELAYED FROM WFO-WICHITA. STORM SPOTTER REPORTED
DIME SIZE HAIL COVERING THE GROUND APPROXIMATELY 1 MILE
NORTH OF RAMONA.
&&
EKSpecial weather statement, Feb 24, 12:50 PM CST, 13 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1250 PM CST SAT FEB 24 2007 KSZ034-035-241900- DICKINSON-OTTAWA- 1250 PM CST SAT FEB 24 2007 A STRONG THUNDERSTORM WILL MOVE NORTH AT 35 MPH ACROSS PORTIONS OF SOUTHWEST OTTAWA AND WESTERN DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE SOLOMON AND MANCHESTER. A TORNADO WATCH IS ALSO IN EFFECT. BE PREPARED IF WARNINGS ARE ISSUED FOR YOUR AREA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 1:00 AM CST | Severe Thunderstorm Warning | TOP | Ottawa | 45 min |
| Feb 24, 4:16 AM CST | Blizzard Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 18 hr |
| Feb 24, 4:16 AM CST | Snow and Blowing Snow Advisory | TOP | Brown, Dickinson, Geary, Jackson, Marshall, Nemaha and 2 more | 24 hr |
| Feb 24, 12:30 PM CST | Tornado Warning | TOP | Dickinson | 30 min |
| Feb 24, 3:50 PM CST | Severe Thunderstorm Warning | TOP | Cloud | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.